ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Bicillin products: Syringe enhancements may help to prevent IV administration

 


From the May 6, 2004 issue

A physician, who was recently sued after an inadvertent intravascular injection of long-acting penicillin, contacted us after he found that few practitioners were aware of this danger when administering the drug intramuscularly. Inadvertent blood vessel access resulting in intravenous administration of penicillin G benzathine has been associated with cardiorespiratory arrest and death due to pulmonary embolism from insoluble matter. In the physician's case, the drug was accidentally given intraarterially, resulting in tissue loss. Severe effects and complications have occurred most often in infants and small children who have been treated for pharyngitis, impetigo, or recurrent ear infections and/or fluid in the middle ear associated with adenoidectomy or myringotomy.

Practitioners may not be aware that prefilled Bicillin syringes and Tubex cartridges contain features that can help you visualize blood on aspiration if a blood vessel is inadvertently entered (diagram appears in the PDF version). With this design, the blood that enters the needle will be quickly visualized as a dark red spot appearing on the barrel of the glass cartridge immediately proximal to the blue hub. To determine where a blood spot can be seen, an imaginary straight line should be drawn from the yellow rectangle at the base of the blue syringe hub to the shoulder of the glass cartridge (full instructions are in the package insert). The old metal Tubex holder, which is no longer distributed, should NOT be used because the metal strut may obstruct the view of a blood spot if improperly aligned.

Unfamiliarity with this change in the cartridges' design illustrates a broader safety issue. Manufacturers and/or FDA may not bring all product safety improvements to the attention of healthcare professionals. Here's another example of a safety improvement with this product that has not been widely publicized. The medical literature indicates that inadvertent intravascular injection is not an isolated event. Yet, you would be hard pressed to find a single nurse, pharmacist, or physician who knows that labeling and packaging of Bicillin products has been changed to better alert clinicians that the product should not be given intravenously. Thus, important safety changes like these are likely to be overlooked, as in the case reported above.

Of course even the new labeling and packaging won't be effective if a practitioner believes the drug can be given IV. We previously mentioned that intentionally giving this product IV is not confined to isolated cases (Many wrongly believe long-acting parenteral penicillins are for intravenous injection. ISMP Medication Safety Alert! June 30, 1999). We also cited a survey that revealed that 35% of neonatal registered nurses (RNs) and 30% of neonatal nurse practitioners (NNPs) were unable to identify the correct route of administration for penicillin G benzathine, and only 12% of RNs and 20% of NNPs demonstrated correct knowledge about the various types of penicillin G. (Horns KM, Gills MB. Neonatal nurse knowledge of penicillin therapy. The NANN Pages: National Association of Neonatal Nurses; October 1998).

In 1999, we asked FDA to work with manufacturers of penicillin G benzathine and procaine to enhance syringe warnings. A black box warning is now in the labeling, and new bold warnings have been placed on the carton and syringe of all Bicillin products to warn against IV injection. Still, practitioners who lack knowledge about the correct route of administration of these products could easily overlook the new labeling enhancements. Therefore, we urge facility-wide education for all practitioners, including new staff, who may dispense or administer these products. It might also be helpful to wrap a label, stating "For IM Use Only," around the needle cover of prefilled syringes, as warnings that somewhat interfere with usage may have a greater chance of being noticed. If Bicillin products are stocked in automated dispensing cabinets, add an alert to the screen when this product is selected. A copy of instructions for proper identification and injection of Bicillin products should also accompany all dispensed syringes.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP